Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 299, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jun 21, 2011, 8:48 PM EDT for 9 counties in Tennessee; Lee County, Virginia. It was in force for 57 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 21, 2011, 8:48 PM EDT (00:48 UTC)
- Expired
- Jun 21, 2011, 9:45 PM EDT
- In force
- 57 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Anderson County, TN, Campbell County, TN, Claiborne County, TN, Grainger County, TN, Hancock County, TN, Hawkins County, TN, Jefferson County, TN, Knox County, TN, Union County, TN, Lee County, VA
The radar
The Knoxville radar (KMRX), 58 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 8:55 PM EDT | TSTM WND DMG | Rutledge, TN | NUMEROUS TREES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.8 hours before the alert went out and 305 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1052 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 2000 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
087
WUUS54 KMRX 220048
SVRMRX
TNC001-013-025-057-067-073-089-093-173-VAC105-220145-
/O.NEW.KMRX.SV.W.0299.110622T0048Z-110622T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
848 PM EDT TUE JUN 21 2011
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN ANDERSON COUNTY IN EAST TENNESSEE...
CAMPBELL COUNTY IN EAST TENNESSEE...
CLAIBORNE COUNTY IN EAST TENNESSEE...
GRAINGER COUNTY IN EAST TENNESSEE...
HANCOCK COUNTY IN EAST TENNESSEE...
HAWKINS COUNTY IN EAST TENNESSEE...
JEFFERSON COUNTY IN EAST TENNESSEE...
EASTERN KNOX COUNTY IN EAST TENNESSEE...
UNION COUNTY IN EAST TENNESSEE...
LEE COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 945 PM EDT
* AT 846 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM LA FOLLETTE TO 5 MILES NORTH OF JEFFERSON CITY...AND MOVING
NORTHEAST AT 40 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
RUTLEDGE AROUND 855 PM EDT.
TAZEWELL AROUND 915 PM EDT.
HARROGATE-SHAWANEE AROUND 925 PM EDT.
SNEEDVILLE AROUND 935 PM EDT.
JONESVILLE AROUND 945 PM EDT.
OTHER LOCATIONS AFFECTED BY THESE SEVERE THUNDERSTORMS INCLUDE
FINCASTLE...SHARPS CHAPEL...THORN HILL...SPRINGDALE...SANDLICK...LONE
MOUNTAIN...WHITE OAK...CLAIRFIELD...TREADWAY AND HOWARD QUARTER.
LAT...LON 3685 8285 3680 8277 3675 8283 3673 8282
3668 8294 3661 8297 3612 8360 3630 8431
3660 8396 3659 8369 3667 8353 3667 8341
3671 8335 3675 8315 3686 8307 3687 8285
TIME...MOT...LOC 0048Z 222DEG 33KT 3635 8409 3621 8345
$$
172 follow-up statements
340
WWUS54 KMRX 220103
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
903 PM EDT TUE JUN 21 2011
TNC001-013-025-057-067-073-089-093-173-VAC105-220145-
/O.CON.KMRX.SV.W.0299.000000T0000Z-110622T0145Z/
UNION TN-ANDERSON TN-CAMPBELL TN-CLAIBORNE TN-GRAINGER TN-HANCOCK TN-
HAWKINS TN-JEFFERSON TN-KNOX TN-LEE VA-
903 PM EDT TUE JUN 21 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM EDT
FOR LEE...EASTERN KNOX...JEFFERSON...HAWKINS...HANCOCK...GRAINGER...
CLAIBORNE...CAMPBELL...EASTERN ANDERSON AND UNION COUNTIES...
AT 857 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 14 MILES NORTHEAST OF LA FOLLETTE TO 11
MILES NORTH OF MORRISTOWN...MOVING NORTHEAST AT 50 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
HARROGATE-SHAWANEE AROUND 910 PM EDT.
SNEEDVILLE AROUND 915 PM EDT.
JONESVILLE AROUND 930 PM EDT.
PENNINGTON GAP AROUND 935 PM EDT.
OTHER LOCATIONS AFFECTED BY THESE SEVERE THUNDERSTORMS INCLUDE
EVANSTON...EWING...KYLES FORD...ROSE HILL...PATTONSVILLE...ST.
CHARLES...DRYDEN AND JASPER.
LAT...LON 3685 8285 3680 8277 3675 8283 3673 8282
3668 8294 3661 8297 3612 8360 3630 8431
3660 8396 3659 8369 3667 8353 3667 8341
3671 8335 3675 8315 3686 8307 3687 8285
TIME...MOT...LOC 0103Z 214DEG 43KT 3657 8390 3643 8326
$$
17742
WWUS54 KMRX 220121
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
921 PM EDT TUE JUN 21 2011
TNC001-013-089-093-220131-
/O.CAN.KMRX.SV.W.0299.000000T0000Z-110622T0145Z/
ANDERSON TN-CAMPBELL TN-JEFFERSON TN-KNOX TN-
921 PM EDT TUE JUN 21 2011
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN KNOX...JEFFERSON...
CAMPBELL AND EASTERN ANDERSON COUNTIES IS CANCELLED...
LAT...LON 3681 8280 3673 8282 3668 8294 3637 8328
3639 8328 3642 8342 3637 8345 3634 8363
3637 8374 3644 8381 3643 8392 3660 8396
3659 8369 3675 8315 3686 8307 3687 8285
TIME...MOT...LOC 0121Z 214DEG 43KT 3675 8375 3661 8311
$$
TNC025-057-067-073-173-VAC105-220145-
/O.CON.KMRX.SV.W.0299.000000T0000Z-110622T0145Z/
UNION TN-CLAIBORNE TN-GRAINGER TN-HANCOCK TN-HAWKINS TN-LEE VA-
921 PM EDT TUE JUN 21 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM EDT
FOR LEE...EXTREME WESTERN HAWKINS...HANCOCK...GRAINGER...CLAIBORNE
AND UNION COUNTIES...
AT 915 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 11 MILES NORTHWEST OF HARROGATE-SHAWANEE
TO SNEEDVILLE...OR ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF
MIDDLESBORO TO SNEEDVILLE...MOVING NORTHEAST AT 50 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
JONESVILLE AROUND 930 PM EDT.
PENNINGTON GAP AROUND 935 PM EDT.
OTHER LOCATIONS AFFECTED BY THESE SEVERE THUNDERSTORMS INCLUDE
PATTONSVILLE...ST. CHARLES...DRYDEN AND JASPER.
LAT...LON 3681 8280 3673 8282 3668 8294 3637 8328
3639 8328 3642 8342 3637 8345 3634 8363
3637 8374 3644 8381 3643 8392 3660 8396
3659 8369 3675 8315 3686 8307 3687 8285
TIME...MOT...LOC 0121Z 214DEG 43KT 3675 8375 3661 8311
$$
17What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 7:26 PM EDT, 1 hour 22 minutes earlier.
Area forecast discussion, Jun 21, 7:26 PM EDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MORRISTOWN TN 726 PM EDT TUE JUN 21 2011 .AVIATION...SCATTERED TO WIDESPREAD CONVECTION WILL CONTINUE TO DEVELOP ACROSS THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS THROUGH THE PERIOD. MOIST SOUTHWESTERLY FLOW WILL PERSIST WITH LIGHT WINDS OUTSIDE OF STORMS. THE BULK OF THE CONVECTION WILL MOVE AFFECT THE TAF SITES AFT 22/18Z. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && SON
Hazardous weather outlook, Jun 21, 3:40 AM EDT, 17 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 340 AM EDT TUE JUN 21 2011 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-220800- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 340 AM EDT TUE JUN 21 2011 /240 AM CDT TUE JUN 21 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT A FEW ISOLATED THUNDERSTORMS MAY DEVELOP ACROSS THE CUMBERLAND PLATEAU AND ALONG AND SOUTH OF INTERSTATE 40 BY LATE AFTERNOON. DUE TO TEMPERATURES EXPECTED TO RISE INTO THE LOWER TO MID 90S AND A MODERATELY UNSTABLE ATMOSPHERE...A FEW OF THE STORMS COULD BECOME STRONG. ANY THREATS FOR HAZARDOUS WEATHER WILL BE FREQUENT LIGHTNING...BRIEF GUSTY WINDS AROUND 40 MPH...AND BRIEF VERY HEAVY RAINFALL. AS A COLD FRONT BEGINS TO HEAD TOWARD THE REGION BY TONIGHT...THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS TOWARD EARLY WEDNESDAY MORNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY AS THE COLD FRONT APPROACHES THE AREA ON WEDNESDAY...MORE NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED. SOME STORMS COULD BECOME SEVERE BY WEDNESDAY AFTERNOON AND EVENING...WITH THE POTENTIAL FOR DAMAGING WINDS... LARGE HAIL...AND LOCALLY HEAVY RAINFALL. OTHERWISE...ISOLATED TO SCATTERED THUNDERSTORMS DO REMAIN IN THE FORECAST FOR JUST ABOUT EVERY DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BY WEDNESDAY. TT
In the hours before
Local storm report, Jun 21, 7:44 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
744 PM EDT TUE JUN 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM TSTM WND DMG CHATTANOOGA 35.07N 85.26W
06/21/2011 HAMILTON TN LAW ENFORCEMENT
SEVERAL TREES DOWN
0650 PM TSTM WND DMG SODDY-DAISY 35.26N 85.17W
06/21/2011 HAMILTON TN LAW ENFORCEMENT
SEVERAL TREES DOWN.
&&Local storm report, Jun 21, 7:49 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
749 PM EDT TUE JUN 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0729 PM TSTM WND DMG ETOWAH 35.33N 84.53W
06/21/2011 MCMINN TN AMATEUR RADIO
SEVERAL TREES DOWN.
0740 PM TSTM WND DMG SWEETWATER 35.60N 84.47W
06/21/2011 MONROE TN AMATEUR RADIO
TREES AND POWER LINES DOWN.
0726 PM TSTM WND DMG CHARLESTON 35.29N 84.76W
06/21/2011 BRADLEY TN AMATEUR RADIO
SEVERAL TREES DOWN.
&&Local storm report, Jun 21, 8:17 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
817 PM EDT TUE JUN 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM TSTM WND DMG LENOIR CITY 35.80N 84.27W
06/21/2011 LOUDON TN LAW ENFORCEMENT
NUMEROUS TREES DOWN.
&&Local storm report, Jun 21, 8:29 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
829 PM EDT TUE JUN 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0821 PM TSTM WND DMG KNOXVILLE 35.97N 83.95W
06/21/2011 KNOX TN AMATEUR RADIO
SEVERAL TREES AND TREE LIMBS DOWN.
&&Local storm report, Jun 21, 8:37 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
837 PM EDT TUE JUN 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM TSTM WND DMG MAYNARDVILLE 36.25N 83.81W
06/21/2011 UNION TN EMERGENCY MNGR
NUMEROUS TREES DOWN COUNTYWIDE
&&Local storm report, Jun 21, 8:38 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
838 PM EDT TUE JUN 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM TSTM WND DMG KNOXVILLE 35.97N 83.95W
06/21/2011 KNOX TN AMATEUR RADIO
NUMEROUS TREES DOWN. ONE TREE REPORTED DOWN ON HOUSE.
&&The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 8:13 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Jefferson, Knox, Loudon, Monroe, Sevier | 62 min |
| Jun 21, 8:16 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Grainger, Knox, Morgan, Roane and 1 more | 44 min |
| Jun 21, 8:43 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Grainger, Greene, Hamblen, Hancock, Hawkins and 3 more | 62 min |
| Jun 21, 8:54 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Greene, Hawkins, Sullivan, Unicoi, Washington | 66 min |
| Jun 21, 9:49 PM EDT | Severe Thunderstorm Warning | MRX | Hancock, Hawkins | 41 min |
| Jun 21, 10:42 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Johnson, Sullivan | 48 min |
| Jun 22, 4:27 PM EDT | Severe Thunderstorm Warning | MRX | McMinn, Monroe, Polk | 33 min |
| Jun 22, 5:10 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Greene, Unicoi, Washington | 50 min |
| Jun 22, 5:17 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Bradley, McMinn, Monroe, Polk | 58 min |
| Jun 22, 6:17 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Blount, Grainger, Jefferson, Knox, Loudon and 7 more | 43 min |
| Jun 22, 7:01 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Claiborne, Grainger, Jefferson, Knox and 6 more | 59 min |
| Jun 21, 10:06 PM EDT | Severe Thunderstorm Warning | MRX | Russell, Scott, Washington, Wise, City of Bristol | 39 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2011Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.